Maine, 2019Heat in Maine, July 20, 2019
July 20, 2019 · NWS CAR · 7 events in 7 counties and zones
Unusually hot temperatures occurred across the region during the 20th. Across portions of the Central Highlands and Downeast Maine apparent temperatures reached Heat Advisory levels.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Unusually hot temperatures occurred across the region during the 20th. Across portions of the Central Highlands and Downeast Maine apparent temperatures reached Heat Advisory levels. The combination of temperatures ranging from the upper 80s to the mid 90s...with dewpoints around 70...produced Heat Index values ranging from the mid 90s to near 100 degrees during the afternoon. A cold front crossed the region during the 21st with lower temperatures and dewpoints in the wake of the front.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Jul 20, 5:35 AM EST, 4 hours 25 minutes earlier.
Area forecast discussion, Jul 20, 5:35 AM EST, 4 hours 25 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
635 AM EDT Sat Jul 20 2019
.SYNOPSIS...
A cold front will approach Saturday and slowly cross the area
Sunday. The front will stall across the Gulf of Maine Monday.
Low pressure will move along the front Tuesday into Wednesday.
&&
.NEAR TERM /THROUGH TONIGHT/...
630am Update...
No changes needed other than to copy in current conditions. Dry
to start out the day, with mostly sunny skies.
Previous Discussion...
Warm and muggy start to what's going to be a hot day. Heat
advisory remains in effect for much of Downeast except immediate
coast, with heat indices up to 100. Temperatures will top out
in the low to mid 90s for much of Downeast, and dewpoints around
70 will lead to these 100 degree heat indices. Hot in Northern
Maine as well, though just a bit less hot and less humid, with
heat advisory criteria not being reached. Forecast favors the
warm side of guidance...around the 75th percentile of guidance
or a touch warmer...as models tend to not go quite hot enough on
anomalous days like this when there is a westerly breeze at low
levels.
Despite the hot/humid airmass today, not expecting much in the
way of convection due to warm air at mid levels capping
convection, and the lack of any notable mid or upper level
forcing. Still, went with isolated storms most areas in case the
cap can break.
As an upper level trough approaches in the late afternoon and
early evening along with a weak surface cold front, things could
get more interesting with storms potentially moving into our
area from the west. However, convection allowing models are
coming up with wildly different locations of the convection,
some having it over far Northern Maine and others having it over
Western Maine and Central Highlands. If any storms do tend to
be stronger, best chance for this to occur is in western
portions of the forecast area. Can't rule out isolated to
scattered convection persisting through the night as the warm,
moist airmass persists, though as we head through the night any
convection is less likely to be surface-based.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
The cold front will slowly cross the region on Sunday with
showers and thunderstorms expected. The big question is whether
or not we see any strong to severe storms with the front. The
0-6 km shear is forecast to be 40 to 50 kts with surface based
capes 1000-1500J. There will be plenty of low level moisture in
place with dew points expected to be in the low to mid 60s but
lapse rates are not all that steep. In any event, have decided
to mention gusty winds with any storms on Sunday considering the
strong winds aloft. Hail not a big concern with high freezing
levels. However, precipitable water values will be running 1.5
to 2.0 inches so will also mention possibility of locally heavy
rainfall on Sunday. It will not be as warm on Sunday with highs
expected to range from around 80 north and mid to upper 80s
downeast. The cold front will exit the downeast coast early
Sunday evening, with any showers and thunderstorms ending early
evening followed by clearing skies. It will also turn much less
humid and cooler Sunday night in the wake of the front. The
front will stall to the south of the Gulf of Maine on Monday
with weak high pressure building in bringing partial sunshine
along with seasonally warm temperatures for this time of year.
A weak area of low pressure is expected to track northeast along
the stalled frontal boundary to our south Monday night with the
chance of rain later Monday night.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
The aforementioned low will track northeast toward the Canadian
Maritimes late Tuesday. Expect the chance of rain Tuesday,
especially central and downeast areas. Tuesday night will be
partly to mostly cloudy and dry behind the low. An upper trof
will cross the region on Wednesday with the chance for showers.
This will be followed by higher pressure and mainly dry weather
Thursday and Friday. Temperatures through the period will be
close to normal for this time of year.
&&
.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
NEAR TERM: Generally VFR today into tonight. Exceptions are
patchy morning fog, which so far is avoiding the terminals, and
any afternoon/evening convection which could briefly lower
ceilings/visibility. Winds today will top out around 10 knots
out of the west/southwest, though locally stronger winds are
possible near any convection late today into this evening.
SHORT TERM: Outlook Sunday through Wednesday
Sunday...VFR with MVFR possible at times in scattered showers
and thunderstorms. Any thunderstorms may be accompanied by gusty
winds and locally heavy rainfall.
Sunday night thru Monday...VFR.
Monday night thru Tuesday...VFR/MVFR. Rain, especially KBGR/KBHB terminals.
Wednesday...VFR.
&&
.MARINE...
NEAR TERM: Conditions remaining below small craft levels. Low
clouds and fog especially this morning.
SHORT TERM: Winds/seas expected to be below SCA levels through
the period. Winds/waves could be locally higher in any
thunderstorms Sunday.
&&
.CLIMATE...
Near record high temperatures possible Saturday. The record
high temperature in Bangor on Saturday, 7/20 is 96F set in 1991,
and we are forecasting 94F. In Millinocket, the record high on
7/20 is 93F set in 1991, and we are forecasting 92F. The
records in Caribou and Houlton appear to be out of reach at this
time.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Heat Advisory from 11 AM this morning to 6 PM EDT this evening
for MEZ011-015>017-031-032.
Beach Hazards Statement through this evening for MEZ029-030.
MARINE...None.
&&
Near Term...Foisy
Short Term...Duda
Long Term...Duda
Aviation...Foisy/Duda
Marine...Foisy/Duda
Climate...FoisyHazardous weather outlook, Jul 20, 2:43 AM EST, 7 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
343 AM EDT Sat Jul 20 2019
MEZ001>006-010-210745-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-
343 AM EDT Sat Jul 20 2019
This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Far Northern Maine and North Woods Maine.
.DAY ONE...Today and Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Showers and thunderstorms are expected on Sunday. Any thunderstorms
may be accompanied by gusty winds and locally heavy rainfall.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ011-015>017-031-032-210745-
Central Penobscot-Southern Penobscot-Interior Hancock-
Central Washington-Southern Piscataquis-Northern Washington-
343 AM EDT Sat Jul 20 2019
...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 6 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Interior DownEast Maine and Penobscot Valley Maine.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Showers and thunderstorms are expected on Sunday. Any thunderstorms
may be accompanied by gusty winds and locally heavy rainfall.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ029-030-210745-
Coastal Hancock-Coastal Washington-
343 AM EDT Sat Jul 20 2019
...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...
This Hazardous Weather Outlook is for Coastal DownEast Maine.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Beach Hazards Statement.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Showers and thunderstorms are expected on Sunday. Any thunderstorms
may be accompanied by gusty winds and locally heavy rainfall.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ050>052-210745-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
343 AM EDT Sat Jul 20 2019
This Hazardous Weather Outlook is for Atlantic Coastal Waters.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
Heat, Southern Penobscot
- When
- July 20, 10:00 AM EST to 5:00 PM EST
- Where
- Southern Penobscot forecast zone
- Reported by
- ASOS
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
A combination of temperatures ranging from the upper 80s to mid 90s...with dewpoints around 70...produced Heat Index values ranging from the mid 90s to near 100 degrees during the afternoon.
Heat, Interior Hancock
- When
- July 20, 10:00 AM EST to 5:00 PM EST
- Where
- Interior Hancock forecast zone
- Reported by
- Mesonet
- Coordinates
- 44.563, -68.368 (the zone’s center; the record gives no point)
A combination of temperatures ranging from the upper 80s to mid 90s...with dewpoints around 70...produced Heat Index values ranging from the mid 90s to near 100 degrees during the afternoon.
Heat, Central Washington
- When
- July 20, 10:00 AM EST to 5:00 PM EST
- Where
- Central Washington forecast zone
- Reported by
- Mesonet
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
A combination of temperatures ranging from the upper 80s to mid 90s...with dewpoints around 70...produced Heat Index values ranging from the mid 90s to near 100 degrees during the afternoon.
Heat, Coastal Hancock
- When
- July 20, 10:00 AM EST to 5:00 PM EST
- Where
- Coastal Hancock forecast zone
- Reported by
- AWOS
- Coordinates
- 44.563, -68.368 (the zone’s center; the record gives no point)
A combination of temperatures ranging from the upper 80s to mid 90s...with dewpoints around 70...produced Heat Index values ranging from the mid 90s to near 100 degrees during the afternoon.
Heat, Coastal Washington
- When
- July 20, 10:00 AM EST to 5:00 PM EST
- Where
- Coastal Washington forecast zone
- Reported by
- Mesonet
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
A combination of temperatures ranging from the upper 80s to mid 90s...with dewpoints around 70...produced Heat Index values ranging from the mid 90s to near 100 degrees during the afternoon.
Heat, Central Penobscot
- When
- July 20, 10:00 AM EST to 5:00 PM EST
- Where
- Central Penobscot forecast zone
- Reported by
- Mesonet
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
A combination of temperatures ranging from the upper 80s to mid 90s...with dewpoints around 70...produced Heat Index values ranging from the mid 90s to near 100 degrees during the afternoon.
Heat, Southern Piscataquis
- When
- July 20, 10:00 AM EST to 5:00 PM EST
- Where
- Southern Piscataquis forecast zone
- Reported by
- Mesonet
- Coordinates
- 45.837, -69.284 (the zone’s center; the record gives no point)
A combination of temperatures ranging from the upper 80s to mid 90s...with dewpoints around 70...produced Heat Index values ranging from the mid 90s to near 100 degrees during the afternoon.
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Wisconsin, July 20, 20191 death · 1 injured · $1.4 million · EF1 · 51 events
- Hail and Damaging Winds in Iowa, July 20, 201911 injured · $243,000 · 61 kt wind · 57 events
- Flash Flooding and Damaging Wind in Colorado, July 20, 20191 death · $35,000 · 52 kt wind · 4 events
- Excessive Heat and Heat in Maryland, July 20, 20191 death · 17 events
- Damaging Winds and Lightning Strike in Indiana, July 20, 20191 death · 55 kt wind · 3 events
- Heat in Tennessee, July 20, 20191 death · 1 event
- Flash Flooding and Damaging Winds in Ohio, July 20 to 21, 2019$3.8 million · 65 kt wind · 13 events
- Flash Flood and Flood in Michigan, July 20 to 21, 2019$3.5 million · 52 kt wind · 7 events
- Flash Flooding and Flood in Minnesota, July 20 to 22, 2019$402,000 · 64 kt wind · 20 events
- Tornadoes and Flooding in Wisconsin, July 20 to 25, 20192 injured · $133,000 · EF0 · 22 events
- Damaging Winds in New York, July 20, 2019$200,000 · 50 kt wind · 23 events
- Hail and Damaging Winds in South Dakota, July 20, 2019$40,000 · 65 kt wind · 36 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 841486, 841487, 841488, 841489, 841490, 841492, 841493.